Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Morristown, TN

May 26, 2018Russell County, Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at May 26, 2018, 12:55 PM EDT for Russell County, Washington County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 12:55 PM EDT (16:55 UTC)
Expired
May 26, 2018, 6:45 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 144 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:27 PM EDTFLASH FLOOD3 E Lebanon, VAFLOODING OF ROADWAYS AND FLOODING ACROSS A TRAILER PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

181 
WGUS54 KMRX 261655
FFWMRX
VAC167-191-262245-
/O.NEW.KMRX.FF.W.0003.180526T1655Z-180526T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1255 PM EDT SAT MAY 26 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Eastern Russell County in southwestern Virginia...
  Northeastern Washington County in southwestern Virginia...

* Until 645 PM EDT.

* At 1252 PM EDT, emergency management reported thunderstorms 
  producing heavy rain and flooding across the warned area. Up to 
  three inches of rain have already fallen this morning. Flash 
  flooding is occurring.

* Some locations that will experience flooding include...
  Lebanon, Honaker, Lindell, Dye, Holston, Hansonville and Rosedale. 

Additional rainfall amounts of one to two inches are possible in the 
warned area through the afternoon as additional thunderstorms 
develop which may cause additional flooding and rising water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3711 8189 3702 8181 3696 8178 3695 8182
      3693 8184 3685 8176 3671 8202 3686 8223
      3713 8190

$$

JLB
1 follow-up statement
303 
WGUS74 KMRX 261841
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
241 PM EDT SAT MAY 26 2018

VAC167-191-262245-
/O.CON.KMRX.FF.W.0003.000000T0000Z-180526T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell VA-Washington VA-
241 PM EDT SAT MAY 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
EASTERN RUSSELL AND NORTHEASTERN WASHINGTON COUNTIES...

At 239 PM EDT, emergency management reported flash flooding across 
the warned area from earlier heavy rainfall. Up to three inches of 
rain have already fallen. Flash flooding is already occurring.

Some locations that will experience flooding include...
Lebanon, Honaker, Lindell, Dye, Holston, Hansonville and Rosedale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3711 8189 3702 8181 3696 8178 3695 8182
      3693 8184 3685 8176 3671 8202 3686 8223
      3713 8190

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 11:01 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 11:01 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1101 AM EDT Sat May 26 2018

.DISCUSSION...
Moisture continues to advect northward this morning into the
southern Appalachian region amidst persistent southerly flow. With
that, modest elevated instability this morning has allowed for
sustained isolated showers, with more widespread shower activity
centered over extreme northeast TN and southwest VA where upward
of 2-3 inches of rain has fallen over the last 6 hours.
Fortunately the heaviest axis of rainfall is shifting east,
therefore do not anticipate any flash flood warnings in the near
term. Beyond that, additional development will occur this
afternoon with heating warranting elevated pops. All in all, the
previous fcst was in great shape, just made a few minor tweaks to
emphasize the high terrain pops a bit more. Lastly, also tweaked
max temps down a bit across northeast TN and southwest VA where
diurnal warming has been slowed given the abundant sky cover and
precip.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             82  68  85  68 /  50  50  60  60
Knoxville McGhee Tyson Airport, TN  81  67  83  66 /  50  50  60  50
Oak Ridge, TN                       80  68  83  67 /  50  50  60  40
Tri Cities Airport, TN              79  64  81  64 /  60  50  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CDG
Hazardous weather outlook, May 26, 5:13 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
513 AM EDT Sat May 26 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
513 AM EDT Sat May 26 2018 /413 AM CDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Remnants of Subtropical Storm Alberto has the potential to bring
occasional brief heavy rainfall to the Southern Appalachian
Region during the Tuesday through Thursday time frame. This may
generate brief local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:03 AM EDTAreal Flood AdvisoryMRXRussell, Washington, City of Bristol3 hr
May 26, 11:41 AM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, City of Bristol3 hr
May 26, 11:57 AM EDTAreal Flood AdvisoryMRXWise2 hr
May 26, 12:41 PM EDTFlash Flood WarningMRXWise3 hr

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.